Nitazenes are 20 times more powerful than fentanyl. Nitazenes are a class of opioids now found in pills and powder sold on the street. And while Narcan can help reverse an overdose, it may take much more.
They date back to the 50s when academic chemists were looking for ways to create opiates without using the poppy plant.
Dr Jenna Nikolaides is a toxicologist and emergency and addiction medicine physician with Rush Hospital.
“They figured out that a nitazene does attach to an opioid receptor, but they actually didn’t like how potent it was, so no one ever brought it to market,” she said.
Still, the formula is available in the medical literature and now it’s in the hands of drug dealers.
“The fact that metonitazene is in the drug means that they are using very, very contaminated drugs,” Nikolaides said.
Nikolaides is just starting to see the drug in circulation – confirmed by advanced testing – known to be 20 times more powerful than fentanyl.
“When you look at what is happening to the heroin supply there are just more and more additives,” she said.
Nikolaides said the new additive does not show up on standard urine screens or on the harm reduction test strips she distributes to drug users hoping to reduce their risk for the more dangerous additives infused into street drugs.
“You test a sample bag of heroin and it has maybe a little bit of heroin, a little bit of fentanyl, a little bit of metonitazene, a little bit of cocaine, a little bit of sedatives, a little bit of crushed pharmaceuticals,” she said. “So sometimes quinidine is in there, Benadryl is in there. If nitazene is in there, it’s a garbage bag of drugs.”
Like heroin and morphine, nitazenes attach to receptors in the brain and cause depression of the central nervous system. In the case of an overdose, the respiratory system slows to dangerous levels. The signs are clear; you can’t wake the person up; they have pinpoint pupils; slow or non-existent respirations; and a low heart rate. But what’s not clear is how many doses of Narcan it will take to reverse an overdose if nitazene is present.
Dr Anthony March is a Northwestern Medicine addiction medicine specialist and has been treating patients addicted to drugs since THE 1980S.
“If you’re going to use a drug it may be one time and you’re out. You may not even be addicted. It could be some kid whose friend said, ‘Hey try this.’ One and done. It’s really terrible,” he said.
He worries users won’t get enough Narcan if bystanders don’t see results after the typical one to two doses — either by nasal spray or injection — it takes to reverse a typical overdose.
“That’s a real problematic decision point. And if it is still the narcotic and you back off too soon on the Narcan, they could die,” March said. “Don’t be afraid to give up to four vials or five vials, and if they start waking up you are on the right path, this is an opiate.”
But there’s another worry. Even first-time users are at risk.
“I’m detecting nitazene opioids in the opioid using patients that are having a harder time quitting, so I think the nitazene opioids also deepen addiction,” March said. “But if you mix up the bag or you get the wrong bag, and your tolerance isn’t that high and you get the nitazene bag, then maybe you overdose and die.”
Yet another drug has the potential to be even more deadly. Xylazine, also being added into street drugs, is an animal tranquilizer. It is not an opioid, therefore Nalaxone or Narcan may not be effective to reverse an overdose depending on the xylazine concentration in the drug cocktail and what else is in the mix.
Sign up for our Medical Watch newsletter. This daily update includes important information from WGN’s Dina Bair and the Med Watch team including the latest updates from health organizations, in-depth reporting on advancements in medical technology and treatments as well as personal features related to people in the medical field. Sign up here.